Alert archive / West Virginia / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 151, NWS Baltimore/Washington

July 9, 2002Jefferson County, West Virginia; Loudoun County, Virginia; Frederick County, Maryland

NWS Baltimore/Washington issued this severe thunderstorm warning at Jul 9, 2002, 6:46 PM EDT for Jefferson County, West Virginia; Loudoun County, Virginia; Frederick County, Maryland. It was in force for 44 min. 4 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 9, 2002, 6:46 PM EDT (22:46 UTC)
Expired
Jul 9, 2002, 7:30 PM EDT
In force
44 min
Issued by
NWS Baltimore/Washington
Area
Whole counties

Counties Frederick County, MD, Loudoun County, VA, Jefferson County, WV

The radar

The Sterling radar (KLWX), 37 km from the middle of the area, began a volume at 22:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 9, 6:46 PM EDTThunderstorm WindShepherdstown, WVTrees were downed in town and along Route 230.
Jul 9, 7:05 PM EDTThunderstorm WindWest Portion, VATrees were downed.
Jul 9, 7:15 PM EDTThunderstorm WindLeesburg, VAPower lines were downed.
Jul 9, 7:15 PM EDTThunderstorm WindFrederick, MDTrees were downed.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 10.8 hours before the alert went out and 43 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2002-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 99 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2002-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -3 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
99 J/kg
Mixed-layer CIN
-119 J/kg
Mixed-layer LCL
1413 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-3 m²/s²
0-3 km storm-relative helicity
52 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

437 
WUUS51 KLWX 092246
SVRLWX
MDC021-VAC107-WVC037-092330-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
646 PM EDT TUE JUL 9 2002

THE NATIONAL WEATHER SERVICE IN STERLING VIRGINIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  FREDERICK COUNTY IN NORTH CENTRAL MARYLAND
  LOUDOUN COUNTY IN NORTHERN VIRGINIA
  JEFFERSON COUNTY IN THE PANHANDLE OF WEST VIRGINIA

* UNTIL 730 PM EDT

* AT 642 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM BRADDOCK HEIGHTS TO 13 MILES
  SOUTHWEST OF BRUNSWICK...MOVING EAST AT 20 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
   BRUNSWICK AT 650 PM
   BRADDOCK HEIGHTS AT 656 PM
   FREDERICK...POINT OF ROCKS AT 708 PM
   BALLENGER CREEK AT 714 PM
   WALKERSVILLE AT 716 PM

REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN. IF SEVERE WEATHER APPROACHES...GO INSIDE A STURDY SHELTER
AND STAY AWAY FROM DOORS AND WINDOWS.

TUNE INTO NOAA WEATHER RADIO OR YOUR LOCAL RADIO OR TV STATION FOR
THE LATEST WEATHER INFORMATION.

$$

LAT...LON 3940 7755 3924 7786 3913 7767 3955 7723

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 3:30 PM EDT, 3 hours 16 minutes earlier.

Area forecast discussion, Jul 9, 3:30 PM EDT, 3 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
330 PM EDT TUE JUL 9 2002

...SHORT TERM (TONIGHT-WED NGT)...

12Z MDLS MORE IN LINE THAN PREVIOUS RUNS WITH TIMING OF COLD FRONT
THAT WILL BE MOVING THROUGH THE REGION TONIGHT. BOTH THE 12Z ETA AND
AVN ARE IN LINE WITH THE AVN PICKING UP THE TIMING OF THE FRONT.
E-W-ORIENTED FRONTS TYPICALLY LAG A LITTLE...BUT THE CENTER OF HIGH
PRES OVER THE ERN GRT LAKES...1026 MB...IS PRETTY STRONG FOR THIS
TIME OF YEAR. ANY HIGH CENTER OF 1020 OR GREATER WILL NEARLY ALWAYS
PUSH A FRONT WELL S OF THE REGION...AS WILL BE THE CASE TONIGHT.

UNFORTUNATELY...OUR RAIN CHANCES STILL LOOK PRETTY SLIM...ALTHOUGH
FOR THIS PCKG I UPPPED THE POPS TO LKLY FOR TONIGHT OWING WHAT IS ON
RADAR NOW. THERE WILL BE NARROW LINES OF RW/TRW OVERNIGHT. ONE
INSTABLILITY AREA IS OVER W-CNTRL VA ATTM. THIS AREA WILL MOVE AWAY
FROM THE CWA SHORTLY. THEN A SECOND INSTABILITY LINE AHEAD OF THE
FRONT WAS JUST CROSSING THE OH RIVER INTO WV/PA. IT REMAINS
UNCERTAIN HOW MUCH SUPPORT THIS LINE WILL HAVE BY THE TIME IT MAKES
IT INTO OUR WRN ZNS LATER THIS EVENING. SFC DEW PTS HAVE RECOVERED
INTO THE U60S E OF THE BLUE RIDGE THIS AFTERNOON AND WL REMAIN THERE
OVERNIGHT.

FOR WED...HV DROPPED POPS OVER THE NRN 2/3RDS OF THE REGION BUT KEPT
A 30 CHC ACROSS THE SRN AREA THROUGH THE MORNING. DRIER AIR WL THEN
FILTER INTO THE REGION WED AFTN. TEMPS WL BE COOLER ON WED BY ABOUT
2 CATEGORIES.

WED NIGHT...JUST A FEW HIGH CLDS...AND WITH RELATIVELY DRY AIR IN
PLACE EXPECT TEMPS TO BE ON THE COOL SIDE COMPARED TO CLIMO.

SMZ

THU THRU TUE...

DRY NW FLOW WL BE OVR MID ATLC RGN THU AND THU NGT AS SFC HIGH PRES
BLDS SE INTO THE AREA. INFLUX OF COOL AIR FM THE N WL KEEP TEMPS BLO
NORMAL. GUIDANCE PROGS MAXES ONLY IN U70S ON THU. COOLG WL BE OFFSET
BY M/S SKIES HOWEVER SO WL CONT PREV FCST OF TEMPS IN L80S. LGT WNDS
AND SKC THU NIGHT WL PERMIT DECENT TEMP FALL SO LOWERED MINS INTO
L50S FAR W AND M50S ELSW.

LEFT RMNDR OF EXTENDED FCST UNCHGD. MOISTURE WL BGN INCRG OVR THE
AREA AGN LATE FRI AS UPR FLOW BCMS SW AHD OF S/W OVR MIDWEST. WAA
MOVS OVR RGN FRI NGT AND SAT AHD OF LOW PRES IN TN VLLY. PC FCST FOR
FRI W/L80S STILL LUKS RSNBL...W/NXT CHC FOR PCPN OVR THE WEEKEND.
PCPN MAY MOV OUT OF FA SUN MORN BUT WL WAIT FOR FUTURE MDL RUNS BFR
FINE TUNING THE TIMING.

DRY WX WL RETURN FOR MON AND TUE AS UPR RDG BLDS OVR AREA BHND
DEPARTING S/W.

ARTHUR

.LWX...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 5:41 PM EDTSevere Thunderstorm WarningLWXHampshire, Morgan64 min
Jul 9, 5:59 PM EDTSevere Thunderstorm WarningLWXFrederick, City of Winchester46 min
Jul 9, 7:33 PM EDTSevere Thunderstorm WarningLWXAlbemarle, City of Charlottesville42 min

Nearby

Severe Thunderstorm Warnings in West Virginia, 2002Severe Thunderstorm Warnings in Virginia, 2002Severe Thunderstorm Warnings in Maryland, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.